Terence Ketter

Publication Details

  • ANTICONVULSANT WITHDRAWAL-EMERGENT PSYCHOPATHOLOGY NEUROLOGY Ketter, T. A., Malow, B. A., Flamini, R., White, S. R., Post, R. M., Theodore, W. H. 1994; 44 (1): 55-61

    Abstract:

    We prospectively investigated psychopathology in 32 epilepsy inpatients openly withdrawn from all antiepileptic drugs (AEDs) prior to entering a controlled trial of an investigational AED. Psychiatric ratings and seizures increased significantly with AED discontinuation. Anxiety and depression were the most prominent symptoms. Thirty-eight percent of patients developed moderate-to-severe psychopathology, and 28% dropped out of the study at various stages due to psychiatric symptoms. In 22 patients openly restarted on AEDs, psychiatric ratings returned to baseline within 2 weeks. Increases in partial seizures were weakly related to emergent anxiety and depression. Increases in generalized seizures were related to increases in global impairment but not to increases in specific psychopathology. AED withdrawal-emergent psychopathology was not fully explained by increases in seizures, demographic factors, or psychiatric history and may be partially due to pharmacodynamic effects following drug discontinuation.

    View details for Web of Science ID A1994MR37100013

    View details for PubMedID 8290092

Stanford Medicine Resources:

Footer Links: